Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 17, NWS Amarillo, TX

June 14, 1997Moore County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 14, 1997, 4:16 PM CDT for Moore County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 4:16 PM CDT (21:16 UTC)
Expired
Jun 14, 1997, 7:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Moore County, TX

The radar

The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 142117
FFWAMA
TXC341-150015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  715 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...MOORE COUNTY
 
AT 415 PM CDT...A LARGE SEVERE THUNDERSTORM OVER WEST CENTRAL MOORE
COUNTY WILL MOVE EAST NORTHEAST AT 15 MPH. THIS STORM HAS A HISTORY OF
PRODUCING RAINFALL UP TO 3 INCHES IN LESS THAN 1 HOUR. THE STORM ALSO
PRODUCED FLOODING ACROSS SOUTHEASTERN HARTLEY COUNTY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  KNOW YOUR
LOCATION IN RELATION TO STREA>MS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS.  DO NOT ATTEMPT TO DRIVE THROUGH RISING
WATER.  DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT.
RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:15 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 14, 2:15 PM CDT, 2 hours 1 minute before
FPUS3 KAMA 141915
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SAT JUN 14 1997

WET AND SVR WEATHER PATTERN IS PSBLY IN STORE FOR THE FA THRU THIS
WEEKEND.  REMNANTS OF T.S. BLANCA FM THE PAC LOCATED AROUND SRN NM
AND FAR W TX...MAINLY NR AND W OF ELP ATTM PER WATER VAPOR STLT
PICS...MOVG NEWD AND BCMG BETTER ENHANCED.  FEEL THAT THIS TRPCL
SYSTEM WL BCM EVEN BETTER ENHANCED TNGT AS IT APCHS THE FA AS TRPCL
SYSTEMS TEND TO DO.  WITH SFC DWPNTS IN THE 60S ACRS THE FA AND
GRIDDED DATA FCSTG LEAD SHRTWV LIFTING NEWD TNGT OUT OF W TX...FEEL
THAT THE THREAT OF FLOODING/FLASH FLOODING TNGT A GREAT CONCERN.
WITH RVRS AND CREEKS ACRS THE SE/ERN TX PNHDL HIER THAN NORMAL BUT
FALLING...ANY ADDITIONAL HVY RNFL TNGT WL ONLY CAUSE THESE RVRS AND
CREEKS TO RISE QUICKLY ONCE AGAIN.  NCEP HVY RNFL OUTLOOK FCSTG
AMOUNTS TNGT SHOULD EXCEED FLASH FLOOD GUIDANCE ACRS MOST OF THE TX
PNHDL.  NGM MOS GUIDANCE...WHICH IS NOW ONLY BEGINNING TO GET A
HANDLE ON THIS EVENT...FCSTG 1 TO 2 IN QPF FOR AMA BY 12Z SUN.  PER
DISCUSSION WITH NWSFO OUN AND LBB...WL ISSUE FLASH FLOOD WATCH FOR
SRN HALF AND ERN HALF OF THE TX PNHDL TNGT VALID TIL 10Z SUN.

ALSO...WITH LI/S ACRS THE FA ABT -6 TO -8 AND CAPES FCSTD TO BE
AROUND 3000 TO 4000 J/KG LTR TDA AND THIS EVE...SVR WEATHER A GREAT
CONCERN.  SFC TROF/DRYLN ALG THE LEE OF THE CNTRL/SRN RCKYS AND
APCHG LEAD SHRTWV WL AID IN THE SVR WEATHER THREAT ACRS THE FA.  CAP
STRENGTH PER ADAP HAS DCRD TO AROUND 1 TO 2 DEG C ATTM.  GREATEST
CONCERN FOR SVR WEATHER IS SUN AFTN/EVE AS THE MAIN SHRTWV AND
CLSD/CUT OFF UPR LOW OVR THE SWRN STATES APCHS THE FA.  MODELS FCSTG
250 MB JET STREAK OF 80 TO 90 KTS MOVG NEWD ACRS THE FA.  PNHDLS
SHOULD BE ON THE LEFT EXIT RGN OF THIS JET STREAK LT SUN.  SPECTRAL
MODEL FCSTG TIGHTER MID LVL GRADIENT THAN THE ETA/NGM BY 00Z
MON...WHICH FEEL HAS A BETTER HANDLE ON THIS EVENT.  IF AMS CAN
RECOVER FM TNGT/S CNVTN...MAY SEE A MORE ORGANIZED SVR WEATHER
EVENT SUN AFTN/EVE AS SFC TROF/DRYLN ADVANCES EWD ACRS THE ERN PLNS
OF NM AND INTO THE WRN TX PNHDL.  THE SXNS OF THE FA THAT WL BE
AFFECTED BY THIS SVR WEATHER THREAT WL DEPEND ON HOW FAR E THIS
DRYLN GETS BY SUN EVE.  FEEL ATTM THAT THE CNTRL AND ERN SXNS OF THE
FA WL BE THE MOST AFFECTED.  WITH SHRTWV TROF AND MAIN VORT CENTER
MOVG SLOLY EWD MON...FEEL CNVTN MAY LINGER INTO ERY MON BFR BCM PTLY
CLDY BY MON AFTN.

IN THE EXTENDED FCST...WL KEEP SLGT CHC TSRA/S TUE THRU THU AS UPR
RDG BUILDS OVR THE FA AND CANNOT RULE OUT LT AFTN/EVE CNVTN DVLPG OR
CNVTN MOVG OFF THE NRN NM MTNS INTO SXNS OF THE FA.

WITH CNVTN TNGT AND AGAIN SUN...PREFER TO STAY CLOSE TO COOLER AVN
MAX TEMPS BUT WITH NGM WARMER MINS.

THANKS TO NWSFO LBB AND NWSFO OUN FOR COORDINATION.

.AMA...
TX...FLASH FLOOD WATCH VALID UNTIL 10Z SUNDAY FOR
     TXZ002>005-007>020.
OK...NONE.

SCHNEIDER

In the hours before

Special weather statement, Jun 14, 1:00 PM CDT, 3 hours 16 minutes before
OKZ001>003-TXZ001>020-150500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 14 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO TONIGHT FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES...

SOUTHEAST WINDS CONTINUE TO TRANSPORT AN ABUNDANCE OF LOW LEVEL
MOISTURE NORTHWARD INTO THE AREA. SURFACE DEWPOINTS ARE EXPECTED TO
BE IN THE MID 60S TO NEAR 70 ACROSS THE SOUTHERN AND EASTERN TEXAS
PANHANDLE BY THIS EVENING. THIS MOISTURE WILL COMBINE WITH DAYTIME
HEATING TO PRODUCE A MODERATE TO EXTREMELY UNSTABLE ENVIRONMENT
ACROSS THE AREA. WIND PROFILES SUGGEST THAT LARGE HAIL AND DAMAGING
SURFACE WINDS WILL BE THE MAIN THREAT.

IN ADDITION...TROPICAL MOISTURE WILL SPREAD NORTH ACROSS EASTERN NEW
MEXICO AND WEST TEXAS THROUGH TONIGHT AHEAD OF AN UPPER LEVEL
DISTURBANCE. MORE WIDESPREAD THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME
WILL TURN THE WEATHER THREAT TO FLASH FLOODING.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES REMAIN ALERT FOR POSSIBLE ACTIVATION
LATE THIS AFTERNOON INTO TONIGHT.

ON SUNDAY...THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER EVENT
WILL BE IN PLACE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES.
LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE AS A STRONG UPPER
LEVEL DISTURBANCE MOVES TOWARD THE AREA FROM NEW MEXICO. A SURFACE
DRYLINE WILL DEVELOP AND MOVE EAST INTO THE AREA EARLY IN THE DAY TO
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

COBB
Special weather statement, Jun 14, 1:06 PM CDT, 3 hours 10 minutes before
OKZ001>003-TXZ001>020-150500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 14 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO TONIGHT FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES...

SOUTHEAST WINDS CONTINUE TO TRANSPORT AN ABUNDANCE OF LOW LEVEL
MOISTURE NORTHWARD INTO THE AREA. SURFACE DEWPOINTS ARE EXPECTED TO
BE IN THE MID 60S TO NEAR 70 ACROSS THE SOUTHERN AND EASTERN TEXAS
PANHANDLE BY THIS EVENING. THIS MOISTURE WILL COMBINE WITH DAYTIME
HEATING TO PRODUCE A MODERATE TO EXTREMELY UNSTABLE ENVIRONMENT
ACROSS THE AREA. WIND PROFILES SUGGEST THAT LARGE HAIL AND DAMAGING
SURFACE WINDS WILL BE THE MAIN THREAT.

IN ADDITION...TROPICAL MOISTURE WILL SPREAD NORTH ACROSS EASTERN NEW
MEXICO AND WEST TEXAS THROUGH TONIGHT AHEAD OF AN UPPER LEVEL
DISTURBANCE. MORE WIDESPREAD THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME
WILL TURN THE WEATHER THREAT TO FLASH FLOODING.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES REMAIN ALERT FOR POSSIBLE ACTIVATION
LATE THIS AFTERNOON INTO TONIGHT.

ON SUNDAY...THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER EVENT
WILL BE IN PLACE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES.
LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE AS A STRONG UPPER
LEVEL DISTURBANCE MOVES TOWARD THE AREA FROM NEW MEXICO. A SURFACE
DRYLINE WILL DEVELOP AND MOVE EAST INTO THE AREA EARLY IN THE DAY TO
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

COBB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:41 PM CDTSevere Thunderstorm WarningAMAHartley49 min
Jun 14, 3:08 PM CDTTornado WarningAMAHartley37 min
Jun 14, 3:46 PM CDTTornado WarningAMAMoore44 min
Jun 14, 4:28 PM CDTTornado WarningAMAMoore62 min
Jun 14, 5:10 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall65 min
Jun 14, 5:20 PM CDTSevere Thunderstorm WarningAMAPotter, Randall55 min
Jun 14, 5:29 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore61 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningAMACarson61 min
Jun 14, 6:10 PM CDTTornado WarningAMAHutchinson65 min
Jun 14, 6:20 PM CDTSevere Thunderstorm WarningAMAPotter, Randall55 min
Jun 14, 6:29 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jun 14, 6:33 PM CDTSevere Thunderstorm WarningAMADonley57 min
Jun 14, 6:56 PM CDTFlash Flood WarningAMAHutchinson3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.